Alert archive / California / Wind Advisories in 2020

Wind Advisory 23, NWS Las Vegas, NV

June 16, 2020San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jun 16, 2020, 12:41 AM PDT for San Bernardino County, California. It took effect at Jun 16, 2020, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 12:41 AM PDT (07:41 UTC)
In effect from
Jun 16, 2020, 2:00 PM PDT
Expired
Jun 16, 2020, 7:52 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4403 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS75 KVEF 160741
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1241 AM PDT Tue Jun 16 2020

CAZ523-162200-
/O.NEW.KVEF.WI.Y.0023.200616T2100Z-200617T1000Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1241 AM PDT Tue Jun 16 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 to 50 
  mph expected.

* WHERE...Western Mojave Desert.

* WHEN...From 2 PM this afternoon to 3 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 and Interstate 40 near Barstow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-162200-
/O.NEW.KVEF.LW.Y.0009.200616T1500Z-200617T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1241 AM PDT Tue Jun 16 2020 /1241 AM MST Tue Jun 16 2020/

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM PDT /8 AM MST/ THIS
MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Lake Mead National Recreation Area.

* WHEN...From 8 AM PDT /8 AM MST/ this morning to 8 PM PDT /8 PM 
  MST/ this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
707 
WWUS75 KVEF 162141
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
241 PM PDT Tue Jun 16 2020

CAZ523-170300-
/O.CON.KVEF.WI.Y.0023.000000T0000Z-200617T1000Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
241 PM PDT Tue Jun 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 to 50  
  mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 3 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 and Interstate 40 near Barstow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-170300-
/O.CON.KVEF.LW.Y.0009.000000T0000Z-200617T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
241 PM PDT Tue Jun 16 2020 /241 PM MST Tue Jun 16 2020/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  Arizona, Lake Mead National Recreation Area.

* WHEN...Until 8 PM PDT /8 PM MST/ this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
046 
WWUS75 KVEF 170252
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
752 PM PDT Tue Jun 16 2020

CAZ523-170400-
/O.CAN.KVEF.WI.Y.0023.000000T0000Z-200617T1000Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
752 PM PDT Tue Jun 16 2020

...WIND ADVISORY IS CANCELLED...

Winds have started to diminish across the area, with west winds
gusting around 35 MPH the next few hours before continuing to
decrease overnight. 

$$

AZZ036-NVZ021-170400-
/O.EXP.KVEF.LW.Y.0009.000000T0000Z-200617T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
752 PM PDT Tue Jun 16 2020 /752 PM MST Tue Jun 16 2020/

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 15, 9:00 PM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 9:00 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 PM PDT Mon Jun 15 2020

.SYNOPSIS...
Dry, breezy conditions are expected for much of the upcoming week
with temperatures remaining within a few degrees of seasonal
normals. Higher winds through tomorrow combined with low relative
humidity values will lead to dangerous weather conditions for
wildfires.

&&

.UPDATE...Veil of cirrus overcast has spread across much of eastern
California and southern Nevada this evening and will continue to
spread eastward tonight.  This cirrus is in advance of a broad
trough pushing into the West Coast which will aid in ramping up
surface wind speeds tomorrow across much of the region. Current
headlines still look good and there is no need for further updates
this evening.

-Outler-

&&

.DISCUSSION...Today through Sunday.

A broad tough over much of the Western U.S will remain in place
through the remainder of the week. A couple of shortwaves rotating
around the base of the trough will bring breezy to windy conditions
once again Tuesday afternoon across much of the area. Wind speeds
are expected to be in the 30-40 mph range which will bring the
highest concern to the wildland fire community. The Red Flag Warning
for Lincoln County today will be expanded Tuesday afternoon to cover
more of southern Nevada and northwest Arizona. Elected to hold off
on wind advisories for now, but later shifts may need to reevaluate.

A cold front will sweep though at last the northern 2/3rds of the
CWA Tuesday evening bring some gusty northwest winds to Esmeralda,
Nye, and Lincoln Counties Tuesday night, but also bring some cooler
air to the region. Highs on Wednesday are expected to be about 4-6
degrees cooler than Tuesday's highs.

On Thursday, the broad trough over the region will weaken with some
rising heights expected. This will lead to some lighter winds, but
also warming temperatures. By this weekend, the trough is expected
to be replace with some ridging which will bring temperatures back
to above normal and potentially well above normal by the beginning
of next week.
&&

.FIRE WEATHER...
Elevated winds and dry air in place will create critical fire
weather conditions for much of the area through Tuesday. For
southern Nevada and northwest Arizona, Red Flag Warning remains
across fire weather zone 461 this afternoon further spreading
across Mohave and the lower elevations of Clark counties on Tuesday
with southwest wind gusts of 30-40 mph. Reevaluated the winds on
Tuesday and added the Spring Mountains and Sheep Range into the Red
Flag Warning for Tuesday.

The western Mojave Desert will also see elevated winds Tuesday
afternoon with gusts up to 40 mph. However, with RH values
dropping below critical thresholds only briefly, have left 228
out of any fire weather headlines.

&&

.AVIATION...For McCarran...Breezy southeasterly winds are expected
to continue until around 00Z this evening, when winds will begin to
shift to more of south-southwesterly direction. South-southwesterly
winds around 8-12 knots with gusts to around 15-20 knots are
possible through much of the evening and overnight period. Gusty
southwest winds expected to increase tomorrow morning with gusts to
around 30-35 knots in the afternoon. Scattered to broken high clouds
expected through the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy southerly winds will continue across the region
through this evening before decreasing after sunset. Stronger
southwesterly winds expected tomorrow with gusts to around 25-35
knots across the area. Scattered to broken high clouds expected
through the TAF period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Gorelow
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.